Mississippi, 2008

Flash Flood and Hail in Mississippi, July 22 to 24, 2008

July 22 to 24, 2008 · NWS JAN · 17 events in 11 counties and zones

Scattered afternoon thunderstorms developed mainly over the northern portion of the region and produced scattered wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed mainly over the northern portion of the region and produced scattered wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 12:12 PM CST, 53 minutes earlier.

Area forecast discussion, Jul 22, 12:12 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT TUE JUL 22 2008

.DISCUSSION...SOUTHERLY FLOW AROUND THE FAR PERIPHERY OF DOLLY IS
BECOMING QUITE CONVERGENT WITH WEST/NORTHWEST LOW LEVEL FLOW ACROSS
NORTHERN MISSISSIPPI AND THE TN VALLEY. THIS CONVERGENCE IN A HOT
AND UNSTABLE ATMOSPHERE IS CREATING A VERY FAVORABLE ENVIRONMENT FOR
THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST MISSISSIPPI (AND
ESPECIALLY POINTS NORTHEAST OR THERE). PREVIOUS FORECAST PHILOSOPHY
IS BASICALLY UNCHANGED...BUT THE FORECAST WAS UPDATED TO RAISE POPS
FOR THE THIS AFTERNOON IN THE NORTHEAST QUARTER (ESPECIALLY NEAR THE
GOLDEN TRIANGLE). HIGH INSTABILITY LEVELS (3000+ J/KG OF SB CAPE)
AND DECENT WET MICROBURST POTENTIAL IS INCREASING THE STRONG TO
LOCALLY SEVERE STORM THREAT THERE AS WELL. HWO UPDATED TO REFLECT
THIS THINKING. MORE THOROUGH DISCUSSION COMING IN A FEW HOURS. /BB/

&&

.PREVIOUS DISCUSSION...WENT AHEAD AND EXTENDED THE HEAT ADVISORY TO
COVER ALL AREAS TODAY ALONG AND NORTH OF INTERSTATE TWENTY. HARD
CRITERIA ACTUALLY CALLS FOR LOCATIONS IN HEAT ADVISORY TO REMAIN AT
OR ABOVE 75 DEGREES FOR THE NIGHTTIME PERIOD...IN CONJUNCTION WITH
HEAT INDICES TOPPING OUT AT OR ABOVE 105 DEGREES. CHOSE NOT TO SPLIT
HAIRS (AS SOME LOWS WERE SUB-75 IN THE NEW ADVISORY AREA) SINCE THIS
SHOULD BE THE SECOND DAY IN A ROW MANY SPOTS VISIT FEELS LIKE
TEMPS AROUND 105 WITH ACTUAL TEMPS HITTING THE CENTURY MARK. CLOUDS
TRYING TO ENCROACH FROM THE NORTH AND THE SOUTH OF THE CWA THIS
MORNING ARE PROVIDING A BIT OF UNCERTAINTY WITH THE HEAT FORECAST.
THESE CLOUDS (AND A SOMEWHAT COOLER MARINE AIRMASS) SHOULD KEEP MOST
SPOTS SOUTH OF I-20 CLEAR OF THE MOST INTENSE HEAT WITH ENHANCED
SEABREEZE CONVECTION MOVING NORTH INTO THOSE SAME SPOTS IN THE
AFTERNOON HOURS. UP NORTH...A DISTURBANCE AND FRONT COMBO PUSHING
SOUTH INTO THE TENNESSEE VALLEY WILL KICK OFF CLUSTERS OF SHOWERS
AND STRONG THUNDERSTORMS. MOST OF THIS ACTIVITY SHOULD REMAIN NORTH
AND NORTHEAST OF OUR REGION. HOWEVER...ISOLATED ACTIVITY FIRING UP
ALONG AN OUTFLOW BOUNDARY IS APPROACHING NORTHWEST ZONES
CURRENTLY...AND SHOWS PROMISE OF PROVIDING AT LEAST THE HIGHWAY 82
CORRIDOR WITH SOME CLOUDS AND HIT AND MISS DOWNPOURS THROUGH THE
AFTERNOON. ELSEWHERE IT IS HARD TO RULE OUT AT LEAST AN ISOLATED
SHOWER OR STORM (GIVEN 1.75 TO 2 INCH PW VALUES)...BUT THE RIDGE
ALOFT WILL HOLD ON OVER PORTIONS OF THE ARKLAMISS LONGEST OF ALL
AREAS EAST OF THE MISSISSIPPI. THAT FACT MAY MAKE PORTIONS OF
NORTHEAST LA AND CENTRAL MS FEEL LIKE A HOT DESERT ISLAND AMONG
ROUGH SEAS COME LATE AFTERNOON. /BB/

&&

.AVIATION...THERE IS STILL A LITTLE HAZE OUT THERE BUT OVERALL MOST
OF THE AREA IS IN GOOD SHAPE WITH VFR CONDITIONS. THE BIGGEST
CONCERN WILL BE CONVECTION ACROSS THE NORTHEAST. THE SITES THAT WILL
MOST LIKELY BE AFFECTED WILL BE GTR...GWO AND MEI. ELSEWHERE ISLTD
SHRA AND TSRA WILL BE POSSIBLE. ANY SITE THAT SEES CONVECTION WILL
HAVE THE USUAL ISSUES SUCH AS LOWERED VISBIES FROM RAIN(POSSIBLY
DOWN TO 1SM) GUSTY WINDS AROUND OR GREATER THAN 30KTS AND LIGHTNING.
OUTSIDE OF CONVECTION SITES SHOULD REMAIN IN VFR STATUS THROUGH MOST
OF THE NIGHT. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       99  73  97  71 /  14  18  49  28
MERIDIAN      98  72  97  70 /  15  22  51  39
VICKSBURG    100  73  97  70 /  14  16  42  27
HATTIESBURG   94  73  94  70 /  34  21  65  27
NATCHEZ       95  74  94  71 /  25  21  57  32
GREENVILLE    98  74  96  72 /  17  27  33  33
GREENWOOD     98  74  97  72 /  22  34  43  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>052.

LA...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
     016-023.

AR...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

50
Hazardous weather outlook, Jul 22, 12:33 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT TUE JUL 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
133 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

AFTERNOON HEAT INDEX VALUES WILL ONCE AGAIN RANGE FROM 103 TO 109
THIS AFTERNOON ACROSS THE REGION. THE AREA OF GREATEST CONCERN WILL
BE THE NORTHERN AND CENTRAL PORTIONS MAINLY ALONG AND NORTH OF THE
INTERSTATE TWENTY CORRIDOR. THIS AREA HAS SEEN OVERNIGHT LOWS ONLY
BRIEFLY IN THE MIDDLE 70S AND WITH HEAT INDEX VALUES OF 105 DEGREES
OR GREATER EXPECTED...A HEAT ADVISORY REMAINS IN EFFECT THROUGH AT
LEAST THIS EVENING. ELSEWHERE CONDITIONS WILL STILL BE QUITE
OPPRESSIVE SO BE SURE TO DRINK PLENTY OF WATER AND AVOID PROLONGED
EXPOSURE TO THE SUN ON THESE TYPE OF DAYS.

IN ADDITION TO THE HEAT...STRONG STORMS WILL BE POSSIBLE ACROSS THE
EXTREME NORTHEAST. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
WINDS UP TO 50 MPH AND SMALL HAIL. THE AREA OF GREATEST CONCERN WILL
BE ALONG AND NORTHEAST OF A LINE FROM DEKALB TO GRENADA. AFTERNOON
HEATING IN A MOIST ENVIRONMENT IS PROVIDING SUFFICIENT INSTABILITY TO
ALLOW A FEW STORMS IN THIS AREA TO BECOME POTENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

24

In the hours before

Special weather statement, Jul 22, 12:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT TUE JUL 22 2008

MSZ033-221915-
OKTIBBEHA MS-
131 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER NORTHWEST OKTIBBEHA COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF STARKVILLE AT 131
PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

AEC
Special weather statement, Jul 22, 12:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT TUE JUL 22 2008

MSZ039-221930-
NOXUBEE MS-
143 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER WEST CENTRAL NOXUBEE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF MASHULAVILLE AT
143 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN NOXUBEE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, Jul 22, 12:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT TUE JUL 22 2008

MSZ072-073-221940-
LAMAR MS-MARION MS-
154 PM CDT TUE JUL 22 2008

...STRONG THUNDERSTORM OVER WESTERN LAMAR COUNTY MOVING INTO EASTERN
MARION COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF PINEBUR AT 154 PM
CDT...MOVING NORTHWEST AT 9 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN MARION AND WESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

19

The radar

The Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 22, 1:05 PM CST
Where
Clay County, 3.5 mi N of Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.730, -88.790

A few trees were blown down with one on a house.

Hail, Lowndes

When
July 22, 1:20 PM CST
Where
Lowndes County, 3.7 mi SE of Artesia
Measured
0.75 in hail
Reported by
Public
Coordinates
33.382, -88.605

Thunderstorm Wind, Lowndes

When
July 22, 1:30 PM CST
Where
Lowndes County, 3.99 mi NE of Bent Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.470, -88.500

Numerous large limbs and a few trees were blown down.

Lightning, Lowndes

When
July 22, 1:45 PM CST
Where
Lowndes County, 1.38 mi N of Interstate City
Property damage
$1,000
Reported by
Post Office
Coordinates
33.520, -88.400

Lightning struck a power pole in Columbus.

Thunderstorm Wind, Winston

When
July 22, 2:10 PM CST
Where
Winston County, 0.69 mi S of Louisville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.120, -89.050

Power lines were brought down at Eubanks Wrecker Service in Louisville.

Thunderstorm Wind, Webster

When
July 22, 2:45 PM CST to 2:55 PM CST
Where
Webster County, 3.45 mi NW of Pellez to 0.69 mi N of Eupora
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.513, -89.425

Several trees and large limbs were blown down mainly across southwestern portions of Webster county.

Thunderstorm Wind, Montgomery

When
July 22, 3:21 PM CST
Where
Montgomery County, 0.58 mi E of Polar Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.350, -89.560

Powerlines were blown down in the town of Poplar Creek.

Hail, Montgomery

When
July 22, 3:22 PM CST
Where
Montgomery County, 1.7 mi SW of Poplar Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
33.333, -89.571

Hail, Kemper

When
July 22, 3:44 PM CST
Where
Kemper County, 5.5 mi SW of De Kalb
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.714, -88.717

Thunderstorm Wind, Holmes

When
July 22, 4:08 PM CST
Where
Holmes County, 1.5 mi NNE of Goodman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.990, -89.890

A few trees were blown down just to the northeast of Goodman.

Hail, Lauderdale

When
July 22, 5:12 PM CST
Where
Lauderdale County, 2.29 mi SSW of Schamberville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.449, -88.884

Thunderstorm Wind, Lauderdale

When
July 22, 5:15 PM CST
Where
Lauderdale County, 0.9 mi SE of Lauderdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.510, -88.510

A few trees were blown down between Lauderdale and Toomsuba.

Thunderstorm Wind, Bolivar

When
July 22, 6:15 PM CST
Where
Bolivar County, 1.15 mi E of Rosedale
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.850, -91.030

Power lines and a tree were blown down in Rosedale.

Flash Flood, Lauderdale

When
July 22, 6:26 PM CST to 7:20 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian to 2.19 mi NNE of Complete
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.380, -88.710

Locally heavy rainfall, between 2 and 4 inches, fell across central Lauderdale County. This rainfall flooded a few roads and a portion of Highway 493.

Thunderstorm Wind, Washington

When
July 22, 7:18 PM CST to 7:22 PM CST
Where
Washington County, Leland to 0.69 mi S of Greenville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.400, -90.920

Part of a metal roof was ripped off of Leland Highway 61 Blues Museum in Leland and several trees blown down in the city of Greenville.

Thunderstorm Wind, Clay

When
July 23, 5:53 PM CST
Where
Clay County, Pheba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
33.580, -88.950

A tree and a power line were blown down.

Thunderstorm Wind, Clarke

When
July 24, 7:25 PM CST
Where
Clarke County, 0.91 mi NW of Davis
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.040, -88.690

Numerous trees and power lines were blown down just east of Quitman along Highway 511.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123523, 123550, 123526, 123528, 123529, 123534, 123544, 123547, 123546, 123553, 123560, 123561, 123562, 128044, 123564, 126353, 126354.